When a loved one is in a New Mexico hospital, it can be a stressful experience. Even if the hospitalization is for a minor procedure, it can cause apprehension and fear. Medication mistakes are likely one of the last things on your mind. At Curtis & Lucero, we often represent clients whose loved ones’ wrongful death is the result of an overdose of high-alert medications.
High-alert medications are a group of drugs that can cause serious harm when administered in incorrect doses or in error. American Nurse Today reports that these medications have a higher risk of patient injury than those that do not share particular characteristics. If your loved one does not receive precisely the right dosage, HAMs can result in adverse drug events.
The Institute for Healthcare Improvement and TJC have usage guidelines for four drug classes.
A large percentage of opioid errors between 2004 and 2011 took place in a hospital, and a significant number of anticoagulant mistakes were due to errors in infusion rates or incorrect dosage calculations. It is common for sedatives to be used in combination with opioids. As even a small error can cause an adverse drug event, prevention strategies are critical.
Independent double-checks are part of the guidelines set forth by IHI and TJC. It has been shown to prevent up to 95 percent of errors from reaching the patient. Unfortunately, medication mistakes and overdoses in hospitals persist, despite drug labeling standardizations and barcode scanning. Visit our webpage for more information on this topic.